Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Charleston, WV

July 7, 2003Harrison County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2003, 4:57 PM EDT for Harrison County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 4:57 PM EDT (20:57 UTC)
Expired
Jul 7, 2003, 5:30 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 136 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 072057
SVRRLX
WVC033-072130-
/NEW.KRLX.SV.W.ETN#.072054-072130/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT...

* AT 449 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES EAST OF SEDALIA...OR ABOUT 8 MILES         
  NORTHEAST OF SALEM...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANMOORE...
  CLARKSBURG...DESPARD...LUMBERPORT...NUTTER FORT AND STONEWOOD.

--CALL TO ACTION--THIS STORM IS CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3938 8047 3927 8047 3917 8033 3936 8024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 7, 3:20 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT MON JUL 7 2003

*******************************************************************
320 PM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA...

...TONIGHT AND TOMORROW...
FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST.  DUE TO ALL THE
CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO
THE EXPECTED MAX TEMPERATURES.  QUICK MOVING AREA OF THUNDERSTORMS
SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING
ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM.  THIS
AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF
THE CWA.  WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST.

...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN
BECOME STATIONARY JUST TO OUR NORTH.  AS A RESULT...WILL LEAVE
SHOWERS AND THUNDERSTORMS IN THE FORECAST.  HAVE BUMPED POPS UP
WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE
SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS.

LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPI VALLEY INTO EASTERN
CANADA THURSDAY NIGHT.  AS IT DOES...THE STATIONARY FRONT WILL MOVE
NORTH AWAY FROM THE REGION.  GFS THEN PUSHES COLD FRONT THROUGH THE
REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT.

...FRIDAY THROUGH MONDAY...
THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO
THE REGION AS THE FRONT EXITS FROM THE EAST.  WILL CONTINUE CHANCE
POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA.  CONTINUE DRY
FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR
WEATHER.  A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE
IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND
THUNDERSTORMS.  TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS
THROUGH THE PERIOD.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR
WVZ009>011-019>020-032-040.
KY...NONE.
VA...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR
OHZ066>067-075>076-083>085.

.END/ KF/JSH/ELW
*******************************************************************
1015 AM EDT MON JUL 7 2003

...MORNING UPDATE DISCUSSION...

WILL UPDATE TO TWEAK POPS IN GRIDS...AND MAKE ONLY SLIGHT CHANGE TO
ZONE FORECAST.  RADAR SCOPE LOOKING FAIRLY DRY.  WILL CONTINUE TO
WATCH SHOWERS AND AND A FEW THUNDERSTORMS TO THE WEST.

.END/ KF
*******************************************************************
414 AM EDT MON JUL 7 2003

TODAY TIL TUESDAY...
COMPLEX HEADED TOWARD CWA AT THIS TIME.  IT WEAKENED BUT NEW LINE OF
STRONG STORMS FORMED IN MOISTURE RICH UNSTABLE AIR ALONG OUTFLOW
BOUNDARY.  THESE STORMS ARE BEGINNING TO WEAKEN TOO...THOUGH.  WHAT
REMAINS OF THIS COMPLEX WILL LIKELY TRAVERSE WESTERN AND SOUTHERN
ZONES NEXT FEW HOURS.  OUTFLOW BOUNDARIES LEFT BEHIND UNDER WEAK
UPPER SHORT TRAVERSING AREA THROUGH EARLY AFTERNOON HOURS WILL
DICTATE NEW TSRA FORMATION THIS TIME FRAME.  WILL HAVE TO MONITOR
RAINFALL PATTERNS CAREFULLY AS SMALL PORTIONS OF CWA HAVE NOW
GOTTEN WET.  OPTED AGAINST FFA AT THIS TIME DUE TO MOSTLY SCATTERED
NATURE OF THESE STORMS.

TONIGHT MAY ACTUALLY BE A BIT QUIETER AS HEIGHTS RISE IN WAKE OF
EXITING SHORT.  STILL OPTED FOR AT LEAST SLIGHT CHANCE WITH JUICY
AIR MASS AND MESO DOMINATED PATTERN.  WILL NOT TAKE MUCH OF RIGHT
TURN WITH COMPLEXES JUST TO THE NORTH.  TUESDAY LOOKS LIKE MAINLY
AN AFTERNOON TSRA TYPE DAY IN ABSENCE OF PREDICTABLE FORCING
MECHANISM.

TEMPERATURES MAINLY A FUNCTION OF CLOUDS / RAIN AND NOT FAR FROM
GUIDANCE.  MADE ADJUSTMENTS TO MORNING POPS OTHERWISE CLOSE TO
GUIDANCE ALBEIT CLOSER TO LOWER MAV TONIGHT AND LOWER FWC TUESDAY.

TUES NGT -->

ANOTHER FCST WHICH HINGES ON MCS AND BOUNDARIES LFT OVR FM DAYTIME
TSTMS.  GFS AND ETA DROP CLDFRNT S FM SRN GRTLKS TUES NGT WITH IT
REACHING I-70 CORRIDOR BY 12Z WED.  ETA PLAYS MORE SW--> NE
ORIENTATION WHILE GFS OPTS FOR W --> E.  TUFF TO SPLIT HAIRS IN A
FAST FLO ENV WHEN MCS DVLPMNT DRIVES POPS OPPOSED TO SYNOPTIC
FEATURES.  SO HV PLAYED CHC ANGLE FOR THE PD...THINK MOST
SUSCEPTIBLE PLACES ARE ACR CNTRL CWA...AS THE CASE HAS BEEN CONV
FIRING UP 100-200 MILES S OF BNDRY.  THERMODYNAMIC PROFILE FAVORABLE
FOR HI PRECIP STORMS WITH PRECIP H20 ABV 1.8 INCHES AND WND FLO ARND
20KTS.

FURTHER DWN THE ROAD...GFS ENSEMBLES CONSISTENT BRINGING FROPA LT
THUR NGT.  BUT B4 THAT....SFC WV RIDS ALNG STALLED OUT FRNT ACR I-70
WED NGT...WHICH CUD SPELL ANOTHER BOUT OF HVY RA.  HV BUMPED POPS UP
GVN 4 CONSECUTIVE RUNS OF THIS TIMING...ALSO INC SKY GRIDS FOR WED
NGT THRU THUR NGT.  FUTURE SHIFTS WL CONSIDER LKLY NMBRS FOR FINAL
FROPA THUR NGT.

DROPPED HIGHS WED A TOUCH AS BKN-OVC CONDS XPCTD AND SFC WV
PASSING.  ALSO NUDGED TEMPS DWN A FEW NOTCHES FRI BHND FRNT WITH H8
TEMP FALLS OF 5C...WHICH CORRELATES TO A CAT BLO PVS DAY.

TRM/29
*******************************************************************
930 PM EDT SUN JUL 6 2003

KEEPING BUSY MONITORING STORMS AND RAINFALL.  HAVE FLASH FLOOD
WARNING ONGOING FOR NORTHERN PERRY COUNTY FOR 2-3 INCHES IN 2 HOURS.
ALSO CURRENTLY CONCERNED ABOUT WEST FORK OF DUCK CREEK NEAR
MACKSBURG OF WASHINGTON COUNTY...BUT RAINS ARE LETTING UP THERE.

NO PLANS FOR ZONE/COUNTY UPDATE AT THIS TIME.

BATTY
*******************************************************************
Hazardous weather outlook, Jul 7, 5:33 AM EDT, 11 hours 24 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-071500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY INTO TONIGHT.  THE MAIN THREAT WILL BE DAMAGING WIND
AND HEAVY RAINFALL.

ANY THUNDERSTORMS THAT MOVE OVER AN AREA THAT HAS ALREADY
EXPERIENCED HEAVY RAINFALL OVER THE PAST 24 HOURS...COULD PRODUCE
LOCALLY EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND
NORTHWESTERN PORTIONS OF WEST VIRGINIA TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...AS A
COLD FRONT SLOWLY WORKS TOWARD AND EVENTUALLY THROUGH THE AREA.
SEVERE WEATHER IS POSSIBLE EITHER DAY...AND THE INCREASING AREA
COVERAGE WILL INCREASE THE CHANCE FOR EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.END / TRM

In the hours before

Special weather statement, Jul 7, 2:48 PM EDT, 2 hours 9 minutes before
OHZ066-071945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT MON JUL 7 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PERRY COUNTY IN SOUTHEAST OHIO.

AT 2:45 PM...A THUNDERSTORM WAS LOCATED IN FAIRFIELD COUNTY...JUST
WEST OF PERRY COUNTY.  THIS STORM WAS MOVING EASTWARD AROUND 20
MILES AN HOUR.  MODERATE TO HEAVY RAIN CAN BE ANTICIPATED...ALONG
WITH FREQUENT LIGHTNING.

HEAVY RAIN COULD CAUSE PONDING OF WATER ALONG LOW LYING AREAS.  THIS
WILL BE ESPECIALLY TRUE ACROSS THE NORTHERN PORTIONS OF THE
COUNTY...NEAR THE COMMUNITY OF GLENFORD...WHERE HEAVY RAIN FELL
SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 7, 4:46 PM EDT, 11 minutes before
WVZ016-017-020-031-072130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT MON JUL 7 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...DODDRIDGE...HARRISON...WIRT...AND ROANE COUNTIES IN WEST
VIRGINIA.

IN THE WARM AIRMASS SEVERAL SHOWERS AND THUNDERSTORMS HAVE POPPED UP
ACROSS CENTRAL WEST VIRGINIA.  THE STORMS IN THESE COUNTIES ARE
PRODUCING FREQUENT LIGHTNING...AND HEAVY RAIN...AND STRONG WINDS IN
EXCESS OF 40 MILES AN HOUR.  THEY ARE ALSO CAPABLE OF PRODUCING
SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:32 PM EDTSevere Thunderstorm WarningRLXBraxton23 min
Jul 7, 6:52 PM EDTSevere Thunderstorm WarningRLXRoane23 min
Jul 7, 7:38 PM EDTSevere Thunderstorm WarningRLXRoane22 min
Jul 7, 7:56 PM EDTSevere Thunderstorm WarningRLXClay19 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.